Vancomycin administration: mistakes made by nursing staff
Art & Science Previous     Next

Vancomycin administration: mistakes made by nursing staff

Heloisa Helena Hoefel Assistant professor, School of Nursing, Federal University of the State of Rio Grande do Sul State, Brazil
Liana Lautert Director, School of Nursing, Federal University of the State of Rio Grande do Sul State, Brazil
Cristiane Schmitt Infection control team nurse, Hospital Sepaco, Sao Paulo, Brazil
Taise Soares Intensive care unit nurse, Hospital Mãe de Deus, Porto Alegre, Brazil
Sue Jordan Senior lecturer, School of Health Science, Swansea University, Swansea

Aim To identify the number and types of errors made by assistant and technical nurses when administering intravenous (IV) vancomycin.

Method Preparation and IV administration of 143 doses of vancomycin by 55 assistant and technical nurses were observed in four acute wards (three adult and one paediatric) in a public university hospital in Brazil. Non-participant observers completed a structured checklist for each dose.

Results A total of 27 (19%) doses were administered correctly and 116 (81%) incorrectly. There were 268 errors of four types: (i) incorrect dose; (ii) improper preparation of a dose; (iii) inadequate administration technique; and (iv) infusion at an incorrect rate. For 13 of 143 (9%) doses, errors occurred in all four aspects of administration. Errors were observed on all four wards.

Conclusion The high incidence of suboptimal administration of vancomycin observed is a cause for concern. Focused education and safety measures have been introduced and their impact is being evaluated.

Nursing Standard. 22, 39,35-42. doi: 10.7748/ns2008.06.22.39.35.c6567

Correspondence

S.E.Jordan@swansea.ac.uk

Peer review

This article has been subject to double blind peer review